Clinical Briefs

With Comments from John La Puma, MD, FACP

Bodybuilding Supplement and CNS Depression

November 1998; Volume 1: 131

Source: LoVecchio F, et al. Butyrolactone-induced central nervous system depression after ingestion of RenewTrient, a "dietary supplement." N Engl J Med 1998;339:847-848.

A 36-year-old man was stopped by the police after he was seen to be driving erratically. The police found him to be lethargic, diaphoretic and vomiting. In the emergency department, a physical examination was unremarkable except for the appearance of inebriation. His vital signs were normal. His medical history was unremarkable; his ethanol level was 0; urinary screening for drugs of abuse was negative. The urine was positive for butyrolactone, as determined by gas chromatography and flame ionization detection. His mental status returned to normal within one hour, and the patient was discharged after six hours of observation. The FDA was notified.

Comment

The authors describe ingestion of the "bodybuilding supplement" RenewTrient, which contains gamma-butyrolactone, a solvent converted to gamma hydroxybutyric acid with water and sodium hydroxide. Sale of gamma hydroxybutyric acid has been banned by the FDA, but RenewTrient remains on the market and available in health food stores.

The patient described ingested 2 ounces of RenewTrient and drove a car 30 minutes later. A representative of RenewTrient research writes that the recommended dose is 1 ounce before a desired 3-6 hours of sleep, and that the effects "are quickly reversed by the administration of 2 mg of physostigmine."

The new RenewTrient label now reads, in part, "ensure that those around you are aware that you may be unarousable and that this is normal. A call for help may result in uninformed emergency medical personnel using expensive, unnecessary, and potentially dangerous methods of arousal."

It is uncertain whether RenewTrient "promotes the body's own natural production of growth hormone." It is certain that it is a potent central nervous system depressant, and can induce unarousable unresponsiveness or coma.

Recommendation

Gamma-butyrolactone is a dangerous "dietary supplement" that appears to induce coma. It is billed as a body-building aid. Discourage its use.